California, 2013Heat in California, June 28 to 30, 2013
June 28 to 30, 2013 · NWS STO · 5 events in 5 counties and zones
A strong high pressure ridge built over Northern California, keeping max temperatures in the Central Valley above 100 for at least 7 days. Overnight temperatures failed to recover, reaching generally down to mid 60s to 90.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong high pressure ridge built over Northern California, keeping max temperatures in the Central Valley above 100 for at least 7 days. Overnight temperatures failed to recover, reaching generally down to mid 60s to 90. The heat wave felt warmer due to the moisture in the air from the previous rainfall on June 26th, as well as from the intrusion of subtropical moisture from the south.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jun 28, 3:40 AM PST, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 28, 3:40 AM PST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
440 AM PDT FRI JUN 28 2013
.SYNOPSIS...
HOT WEATHER BEGINS TODAY AND WILL EXTEND THROUGH THE FIRST HALF
OF NEXT WEEK WITH WIDESPREAD TEMPERATURES OVER 100 DEGREES. PEAK
OF HEAT WILL OCCUR MONDAY AND TUESDAY. AFTERNOON/EVENING
THUNDERSTORMS ARE POSSIBLE NEAR THE SIERRA CREST. FOLLOW #HEATWAVE
ON SOCIAL MEDIA.
&&
.DISCUSSION...
THE HEAT IS ON! HIGH PRESSURE CELL CENTERED OVER THE FOUR CORNERS
REGION WILL DOMINATE THE WESTERN UNITED STATES NOW THROUGH THE
MIDDLE OF NEXT WEEK. TODAY MARKS THE FIRST DAY OF WIDESPREAD
TRIPLE DIGIT HEAT IN THE VALLEY WITH HIGHS GENERALLY REACHING
100-105.
AS OF 4 AM: TEMPERATURES ARE RUNNING 3 TO 10 DEGREES ABOVE
YESTERDAYS VALUES. THE MARINE LAYER REMAINS SHALLOW WITH A DEPTH
OF JUST 500 FT THIS MORNING (A MORE NORMAL RANGE IS 1500-2500 FT)
AND ONSHORE FLOW IS WEAK. THUS, THE DELTA BREEZE WILL NOT PROVIDE
MUCH OF A RESPITE TODAY...NOR WILL IT THROUGHOUT THIS HEATWAVE.
THERMOMETERS WILL RISE A DEGREE OR TWO EACH DAY AS THIS EVENT
PROGRESSES. BY SUNDAY, MOST VALLEY LOCATIONS WILL BE AROUND 105 OR
HIGHER. FORECAST MODELS HAVE BEEN CONSISTENT THAT PEAK HEAT WILL
OCCUR ON MONDAY AND TUESDAY WHEN DAYTIME HIGHS MAX OUT BETWEEN
106-111 FOR THE VALLEY. MOST MOUNTAIN TOWNS WILL BE IN THE MID 80S
TO UPPER 90S DURING THE PEAK WITH LOCATIONS NEAR THE CREST WARMING
TO THE LOWER 80S. INTERIOR NORCAL WILL END UP MEASURING ABOUT
10-15 DEGREES ABOVE NORMAL FOR EARLY JULY. ON WEDNESDAY, WE WILL
BEGIN TO SEE A DOWNWARD TREND IN TEMPS BUT IT WILL STILL BE QUITE
WARM AS VALLEY HIGHS REACH 101-107.
OVERNIGHT LOWS WILL BE 5-15 DEGREES ABOVE NORMAL DURING THIS
HEATWAVE. TONIGHT THE VALLEY SHOULD REACH THE MID 60S TO MID 70S BUT
BY NEXT MON-TUE, THE VALLEY WILL ONLY COOL DOWN TO THE LOW 70S TO
LOW 80S (MID TO UPPER 60S FOR THE DELTA REGION). AN EXCESSIVE HEAT
WATCH REMAINS IN EFFECT FOR SUNDAY AFTERNOON THROUGH WEDNESDAY
AFTERNOON DUE TO THE EXTENDED PERIOD OF WELL ABOVE NORMAL
TEMPERATURES BOTH DAY AND NIGHT.
THIS HEATWAVE BECOMES MORE COMPLEX DUE TO POTENTIAL MONSOONAL
MOISTURE MOVING NORTHWARD NEXT WEEK. SOME INSTABILITY AND LIMITED
MOISTURE COULD SPARK ISOLATED AFTERNOON THUNDERSTORMS ALONG THE
SIERRA CREST SOUTH OF LAKE TAHOE TODAY THRU SUNDAY. HOWEVER, THE
MAIN SURGE OF MOISTURE COULD OCCUR MONDAY-THURSDAY. CHANCE OF
THUNDERSTORMS SHOULD REMAIN ALONG THE ENTIRE SIERRA CREST, BUT THE
INCREASE IN MOISTURE OVER CALIFORNIA MAY BRING A SLIGHT MUGGY
FEELING THAT COULD CONTRIBUTE TO HEAT-RELATED ILLNESS DURING THIS
EVENT. IF WE DO GET SOME CLOUD COVER IT COULD HELP TO MITIGATE
SOME OF THE DAYTIME HEAT A LITTLE BUT WOULD ALSO BRING WARM HUMID
NIGHTS TO THE INTERIOR ALONG WITH THE POSSIBILITY OF SHOWERS AND
THUNDERSTORMS.
RESIDENTS SHOULD TAKE PRECAUTIONS TO STAY COOL AND HYDRATED
ESPECIALLY IF THEY DO NOT HAVE ACCESS TO AIR CONDITIONING. IN
ADDITION, PLEASE BE AWARE OF FACTORS THAT MAKE ONE MORE
SUSCEPTIBLE TO HEAT RELATED ILLNESS: AGE (ELDERLY AND YOUNG CHILDREN),
OBESITY, FEVER, HEART DISEASE, MENTAL ILLNESS, POOR CIRCULATION,
PRESCRIPTION DRUG AND/OR ALCOHOL USE, AS WELL AS SUNBURN WHICH RETARDS
SKIN'S ABILITY TO SHED EXCESS HEAT.
JBB
&&
.AVIATION...
VFR CONDITIONS EXPECTED NEXT 24 HOURS FOR INTERIOR NORCAL. LIGHT
WINDS GENERALLY BELOW 15 KNOTS.
&&
.STO WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WATCH FROM SUNDAY AFTERNOON THROUGH WEDNESDAY
AFTERNOON CARQUINEZ STRAIT AND DELTA...CENTRAL SACRAMENTO
VALLEY...CLEAR LAKE/SOUTHERN LAKE COUNTY...MOTHERLODE...
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY...NORTHERN SACRAMENTO
VALLEY...NORTHERN SAN JOAQUIN VALLEY...SOUTHERN SACRAMENTO
VALLEY.
&&
Hazardous weather outlook, Jun 28, 6:00 AM PST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT FRI JUN 28 2013
CAZ013>019-063-064-066>069-291400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT FRI JUN 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.
.DAY ONE...TODAY...THROUGH DAY SEVEN...THURSDAY
A SIGNIFICANT HEAT WAVE IS EXPECTED TO BEGIN TODAY AND CONTINUE
THROUGH AT LEAST NEXT WEDNESDAY. WIDESPREAD TRIPLE DIGIT HEAT IS
EXPECTED ACROSS THE VALLEY AND PARTS OF THE MOUNTAINS. SUNDAY
THROUGH WEDNESDAY LOOK TO BE THE HOTTEST DAYS IN THIS STRETCH.
* EXCESSIVE HEAT WATCH.....SEE WWUS76 KSTO - NPWSTO FOR DETAILS *
NOTE TO USERS...
AFTER JUNE 26 2013 THIS WILL BECOME AN EVENT-DRIVEN PRODUCT.
IF NO HAZARDOUS WEATHER IS EXPECTED IN A SEVEN DAY PERIOD....
THIS PRODUCT WILL NOT BE ISSUED.
Heat, Southern Sacramento Valley
- When
- June 28, 6:00 AM PST to June 30, 11:59 PM PST
- Where
- Southern Sacramento Valley forecast zone
- Reported by
- ASOS
High temperatures ranged from approximately 103 to 110 for the Southern Sacramento Valley for 7 consecutive days. Minimum temperatures ranged between mid 60s to mid 70s overnight. High minimum and maximum temperature records were tied or broken for Sacramento Executive Airport and Downtown Sacramento during this period. The most significant record was that Downtown Sacramento tied an all-time record of 7 consectuve days of 105 degrees or higher for a maximum temperature. It tied with the record set for August 5th-11th, 1990.
Heat, Northern San Joaquin Valley
- When
- June 28, 6:00 AM PST to June 30, 11:59 PM PST
- Where
- Northern San Joaquin Valley forecast zone
- Reported by
- ASOS
High temperatures ranged from approximately 104 to 108 for the Northern San Joaquin Valley for 7 consecutive days. Minimum temperatures ranged between mid 60s to low 80s overnight. A max temperature record was broken for Stockton during this period.
Heat, Northern Sacramento Valley
- When
- June 28, 6:00 AM PST to June 30, 11:59 PM PST
- Where
- Northern Sacramento Valley forecast zone
- Reported by
- ASOS
High temperatures ranged from approximately 108 to 116 for the Northern Sacramento Valley for 7 consecutive days. Minimum temperatures ranged between upper 60s to 90, with majority in the 70s, overnight. Max temperature records were broken for Redding and Red Bluff during this period.
Heat, Central Sacramento Valley
- When
- June 28, 6:00 AM PST to June 30, 11:59 PM PST
- Where
- Central Sacramento Valley forecast zone
- Reported by
- ASOS
High temperatures ranged from approximately 101 to 109 for the Central Sacramento Valley for 7 consecutive days. Minimum temperatures ranged between mid 60s to low 80s overnight. A max temperature record was broken for Marysville during this period.
Heat, Carquinez Strait and Delta
- When
- June 28, 6:00 AM PST to June 30, 11:59 PM PST
- Where
- Carquinez Strait and Delta forecast zone
- Reported by
- ASOS
High temperatures ranged from approximately 95 to 108 for the Delta for 7 consecutive days. Minimum temperatures ranged between mid 60s to mid 70s overnight. The delta breeze had been minimal, so cooling relief was also minimal.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 28 to 30, 20133 deaths · 358 injured · $25,000 · 2 events
- Wildfire in Arizona, June 28 to 30, 201319 deaths · 1 event
- Rip Currents in Oregon, June 28 to 30, 20131 death · 4 injured · 2 events
- Flash Flooding and Flood in New York, June 28, 20131 death · 16 events
- Hail and Damaging Winds in Georgia, June 28, 20131 injured · $258,000 · 1.25 in hail · 26 events
- Flooding in New York, June 28, 2013$950,000 · 2 events
- Flash Flooding and Hail in Pennsylvania, June 28, 2013$540,000 · 1 in hail · 10 events
- Hail and Damaging Winds in South Carolina, June 28, 2013$500,000 · 1 in hail · 8 events
- Flash Flooding and Hail in North Carolina, June 28, 2013$400,000 · 1 in hail · 11 events
- Flash Flood in New York, June 28, 2013$500,000 · 1 event
- Flash Flooding and Flooding in Pennsylvania, June 28 to 29, 2013$50,000 · 1.25 in hail · 47 events
- Hail and Lightning Strike in Nevada, June 28, 2013$300,000 · 1.5 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464525, 464540, 464547, 464551, 464573.